MAUDE Adverse Event Report: ABBOTT VASCULAR TREK CORONARY DILATATION CATHETER

ABBOTT VASCULAR TREK CORONARY DILATATION CATHETER
Model Number 1012276-20
Medical Device Problem Codes Deflation Problem (1149); Difficult to Remove (1528); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Cardiac Arrest (1762); Death (1802); Low Blood Pressure/ Hypotension (1914)
Date of Event 07/21/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
The device is expected to be returned for evaluation.It has not yet been received.A follow up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that the patient presented for a planned percutaneous transluminal coronary angioplasty (ptca) of the proximal circumflex (pcx), proximal ramus (pr), left anterior descending (lad) and left main (lm) arteries with no acute symptoms.The procedure was to treat lesions in the.Three non-abbott drug-eluting coronary stents were implanted in the pcx and pr and then the blood pressure dropped, and the patient became unconscious.After the patient recovered, the stents were post-dilated successfully with multiple trek balloons.Next, using kissing balloon technique, two trek balloons (3.5 x 20mm, 3.0 x 20mm) were used in the lm-lad, inflated to 12 atmospheres for 10 seconds; however, the 3.5 x 20mm trek balloon only partially deflated.The patient again, began to decline, so the devices were pulled from the anatomy with the guide catheter as a single unit.Resuscitation was performed; however, the patient could not be revived and died after about 20 minutes of resuscitation.Per the physician, the balloon issue was not the main cause of death as the patient was extremely unstable during the entire procedure.There was no additional information provided.
 
Additional Manufacturer Narrative
H6: device code 2017 - inflated above rated burst pressure (rbp).The device was returned for analysis.The reported deflation problem was able to be confirmed.The reported difficult to remove was unable to be replicated in a testing environment as it was based on operational circumstances.Additionally, the device was noted to have stretched inner and outer membranes.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other incidents from this lot.The reported patient effects of hypotension and death are listed in the trek rx coronary dilatation catheter instructions for use (ifu) as known patient effects of coronary procedures.A clinical review was performed by an abbott vascular clinical specialist as follows: this was a planned intervention to treat several coronary arteries and patient presented with unstable conditions on admission.Physician pre-dilated all the lesions and there were multiple attempts to implant a non-abbott stent.Patient went into cardiac arrest but recovered.A kissing technique using trek rx 3.0 x 20 balloon alongside the 3.5 x 20 was performed but the patient went into another cardiac arrest and died.Main cause of death is most likely cardiorespiratory failure secondary to procedural complications and patient¿s disease burden.Trek rx did not cause or contribute to the outcome of death.This was a complex coronary lesion, probably involving a bifurcations.Bifurcation complexity essentially relies on their specific anatomic configuration, and dedicated techniques, but still percutaneous bifurcation interventions were associated with very high rates of unfavorable outcomes.When implementing dedicated percutaneous bifurcation approaches, kissing balloon (kb) has been variably recommended to optimize stent apposition, correct stent deformation or distortion, and improve side branch (sb) access.Bifurcation lesions, by their anatomy, expose the patient to the risk of sb damage, presenting as sb stenosis or occlusion wherein myocardial necrosis could ensue, being associated with a worse short and long-term clinical outcome.Kb modifies the geometry of the implanted stent depending on many factors, including balloon size, inflation pressure, and deflation sequence.Kb is usually done with a non-compliant balloon and a des but in this case, the physician opted to use trek 3.5 and 3.0.As physician stated, he does not believe the balloon was the main cause of death but more due to procedural complications and patient¿s disease state.The investigation determined the reported difficulties appear to be related to circumstances of the procedure as it is likely that a sufficient amount of time was not allowed to deflate the balloon before an attempt was made to remove the device thus resulting in the noted multiple stretched outer and inner member thereby reducing the inflation/deflation lumen; resulting in the reported deflation problem and difficult to remove.The reported/noted difficulties possibly contributed to the reported patient effects, however a conclusive cause for the reported patient effects, and the relationship to the product, if any, cannot be determined.The treatment appears to be related to the operational context of the procedure.There is no indication of a product quality issue with respect to manufacture, design or labeling.
 
Event or Problem Description
Subsequent to the previously filed medwatch report, the following information was provided: the balloon was inflated to 20 atmospheres for 10 sec then followed by an inflation to 12 atmospheres for 10 seconds using the kissing balloon technique.Negative pressure was held less than 1 minute to deflate the balloons as the patient became unstable and all the systems were pulled out quickly.No additional information was provided.

Brand Name
TREK CORONARY DILATATION CATHETER
Common Device Name
CORONARY DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
MDR Report Key10405447
Report Number2024168-2020-06764
Device Sequence Number16884370
Product Code LOX
UDI-Device Identifier08717648138584
UDI-Public08717648138584
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K103110
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2023
Device Model Number1012276-20
Device Catalogue Number1012276-20
Device Lot Number00314G1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/14/2020
Initial Date Received by Manufacturer 07/23/2020
Supplement Date Received by Manufacturer09/16/2020
Initial Report FDA Received Date08/13/2020
Supplement Report FDA Received Date10/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NON-ABBOTT STENTS, OTHER TREK BALLOONS
Outcome Attributed to Adverse Event Death;
Patient Age85 YR